Alert archive / Idaho / Red Flag Warnings in 2009

Red Flag Warning 1, NWS Pocatello, ID

August 23, 2009

NWS Pocatello, ID issued this red flag warning at Aug 23, 2009, 4:53 AM MDT. It took effect at Aug 23, 2009, 9:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2009, 4:53 AM MDT (10:53 UTC)
In effect from
Aug 23, 2009, 9:00 AM MDT
Expired
Aug 23, 2009, 9:00 PM MDT
In force
12 hr
Issued by
NWS Pocatello, ID

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPIH 231053
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
453 AM MDT SUN AUG 23 2009

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT
THIS EVENING DUE TO THUNDERSTORMS AND LIGHTNING FOR SOUTHEAST
IDAHO ZONES 409 AND 412 BELOW 4500 FEET...

IDZ409-412-232300-
/O.UPG.KPIH.FW.A.0001.090823T1500Z-090824T0300Z/
/O.NEW.KPIH.FW.W.0001.090823T1500Z-090824T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
453 AM MDT SUN AUG 23 2009

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT
THIS EVENING DUE TO THUNDERSTORMS AND LIGHTNING FOR SOUTHEAST IDAHO 
ZONES 409 AND 412 BELOW 4500 FEET...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGHOUT THE DAY. STORM
COVERAGE WILL BECOME SCATTERED BY THE MID MORNING HOURS AND
NUMEROUS BY MID AFTERNOON. THE AMOUNT OF LIGHTNING
EXPECTED...COMBINED WITH CRITICAL FUELS BELOW 4500 FEET...COULD
LEAD TO NEW FIRE STARTS ACROSS THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
000 
WWUS85 KPIH 232022
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
222 PM MDT SUN AUG 23 2009

...RED FLAG WARNING IN EFFECT FROM UNTIL 9 PM MDT THIS EVENING
DUE TO THUNDERSTORMS AND LIGHTNING FOR SOUTHEAST IDAHO ZONES 409
AND 412 BELOW 4500 FEET...

IDZ409-412-240300-
/O.CON.KPIH.FW.W.0001.000000T0000Z-090824T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
222 PM MDT SUN AUG 23 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING DUE TO THUNDERSTORMS AND LIGHTNING IN SOUTHEAST IDAHO 
ZONES 409 AND 412 BELOW 4500 FEET...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

THUNDERSTORMS HAVE INCREASED THIS AFTERNOON ACROSS THE WARNING
AREA. THE AMOUNT OF LIGHTNING EXPECTED... COMBINED WITH CRITICAL
FUELS BELOW 4500 FEET...COULD LEAD TO NEW FIRE STARTS ACROSS THE
WARNED AREA THROUGH THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
000 
WWUS85 KPIH 240256
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
856 PM MDT SUN AUG 23 2009

...RED FLAG WARNING WILL EXPIRE AT 9 PM THIS EVENING...


IDZ409-412-240400-
/O.EXP.KPIH.FW.W.0001.000000T0000Z-090824T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
856 PM MDT SUN AUG 23 2009

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 
THUNDERSTORMS HAVE ENDED AND EXPECT ONLY SCATTERED RAIN SHOWERS
THE REST OF THE EVENING.



$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 23, 3:33 AM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 23, 3:33 AM MDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
333 AM MDT SUN AUG 23 2009

.DISCUSSION...MONSOONAL MOISTURE CONTINUES TO BUILD THIS MORNING
AS A RIDGE IN THE FOUR CORNERS REGION MOVES MOISTURE FROM AN OPEN
WAVE IN NEVADA NORTHWARD. MEANWHILE A TROUGH IN THE NORTHWEST IS
EXPECTED TO SEND A COLD FRONT OUR DIRECTION TODAY. RADAR INDICATES
SEVERAL BANDS OF SHOWERS WORKING NORTHWARD TOWARDS THE FORECAST
AREA...HOWEVER MUCH OF THIS ACTIVITY HAS NOT BEEN REACHING THE
GROUND. MORE SUBSTANTIAL MOISTURE IS EXPECTED TO ARRIVE LATER THIS
MORNING AND WILL ALLOW SHOWERS AND THUNDERSTORMS TO BECOME
WIDESPREAD THROUGHOUT EASTERN IDAHO THIS AFTERNOON AND EVENING.
MODEL SOUNDINGS BRING PRECIPITABLE WATER AMOUNTS UP TO 1.15 INCHES
BY THIS AFTERNOON IN THE SNAKE PLAIN WITH RELATIVELY HIGH QPF
AMOUNTS. TEMPERATURES WILL BE HELD AT BAY THIS AFTERNOON GIVEN
EXPECTED CLOUD COVER AND PRECIPITATION. EXPECTED THUNDERSTORMS
WILL HAVE HEAVY RAINFALL...GUSTY WINDS AND SMALL HAIL. THIS WAVE
HEADS OUT OF THE AREA FAIRLY QUICKLY TONIGHT WHICH WILL MARK A
DECREASE IN SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT. MODELS ARE
STILL HAVING TROUBLE PINPOINTING THE SPEED AND LOCATION OF WAVES
FOLLOWING THIS SYSTEM WITH NO AGREEMENT AMONGST THE MODEL
SOLUTIONS. WHILE THERE IS A TREND TOWARDS MOVING TWO WAVES SOUTH
AND EAST OF THE AREA ON MONDAY AND AGAIN ON TUESDAY...WILL KEEP LOW
CHANCE POPS IN THE AREA TO COVER THIS UNCERTAINTY. BY WEDNESDAY A
RIDGE BEGINS TO BUILD BACK INTO THE GREAT BASIN. WHILE THE GFS
CONTINUES THIS TREND THROUGH SATURDAY...THE ECMWF IS MUCH WEAKER
WITH THE RIDGE AND KEEPS SOME LIMITED MOISTURE OVER IDAHO.
AGAIN...LOW CHANCE POPS PRIMARILY IN THE HIGHER ELEVATIONS SEEMS
IN GOOD ORDER FOR NOW. HANKO

&&

.AVIATION...RADAR MOSAIC SHOWING CONVECTION ALREADY FIRING OVER
NORTHERN NEVADA/UTAH. THE MONSOONAL MOISTURE FUELING THE CONVECTION
WILL CONTINUE TO PUSH NORTH INTO EASTERN IDAHO...BRINGING
THUNDERSTORMS TO MUCH OF THE REGION. THE STORMS MAY BE A COMBINATION
OF WET AND DRY STORMS...THOUGH LIKELY A PREFERENCE TO THE LATTER
GIVEN HIGH WATER CONTENT OF THE AIR MASS. EXPECT VFR CONDITIONS
OUTSIDE OF CONVECTION BUT MVFR WITHIN AND NEAR CELLS. GUSTY ERRATIC
WINDS ARE ALWAYS A THREAT...AND GIVEN RECENT DRYNESS AND RECENT
GRAIN HARVESTS...COULD SEE REDUCED VISIBILITIES DUE TO BLOWING DUST. DMH

&&

.FIRE WEATHER...A MONSOONAL AIRMASS WILL AFFECT THE REGION TODAY
ALONG WITH THE BREAKDOWN OF THE UPPER RIDGE TO PRODUCE THUNDERSTORMS
MOST AREAS. THE STORMS SHOULD TREND TOWARD WET STORMS GIVEN THE HIGH
WATER CONTENT OF THE MONSOON FLOW. SHOWERS AND ISOLATED
THUNDERSTORMS MAY ALSO CONTINUE THROUGH THE NIGHT TONIGHT.
THUNDERSTORMS SHOULD REDEVELOP MAINLY OVER THE EASTERN HALF OF THE
DISTRICT ON MONDAY AND TO A LESSER EXTENT ON TUESDAY. THE MOISTURE
SHOULD BE SHUNTED EAST BY MIDWEEK ALONG WITH THE UPPER
TROUGH...LEAVING RIDGE CONDITIONS AND DRYING IN PLACE FOR THE LATTER
HALF OF THE WEEK. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING
FOR IDZ409-412.

&&
Hazardous weather outlook, Aug 23, 4:13 AM MDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
413 AM MDT SUN AUG 23 2009

IDZ017>025-031-032-241015-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
413 AM MDT SUN AUG 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL MOISTURE SURGING ACROSS EASTERN IDAHO WILL ALLOW
SCATTERED SHOWERS AND WET THUNDERSTORMS TO BECOME NUMEROUS BY THIS
AFTERNOON ACROSS THE REGION. LOCALLY HEAVY RAINFALL...SMALL HAIL
AND WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THE STRONGEST STORMS.
ACTIVITY WILL CONTINUE THROUGH MIDNIGHT AND THEN BECOME ISOLATED
IN COVERAGE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONSOONAL MOISTURE WILL STICK AROUND THROUGH TUESDAY TO A LESSER
DEGREE. SHOWER AND THUNDERSTORM ACTIVITY WILL BE SCATTERED TO
ISOLATED AND PRIMARILY OVER THE HIGHER ELEVATIONS. DRIER WEATHER
ARRIVES MIDWEEK AND WILL KEEP THUNDERSTORM ACTIVITY MINIMAL INTO
NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:08 AM MDTLake Wind AdvisoryPIH6 hr
Aug 23, 2:35 PM MDTAreal Flood AdvisoryPIHBannock6 hr
Aug 23, 3:21 PM MDTSpecial Weather StatementPIHCassia54 min
Aug 23, 3:53 PM MDTSpecial Weather StatementPIHOneida52 min
Aug 23, 4:45 PM MDTSpecial Weather StatementPIHBannock, Bingham, Franklin, Power60 min
Aug 23, 5:26 PM MDTSpecial Weather StatementPIHBear Lake, Franklin64 min
Aug 23, 5:30 PM MDTSpecial Weather StatementPIHCassia45 min
Aug 23, 5:51 PM MDTSpecial Weather StatementPIHBannock, Bingham, Bonneville, Caribou54 min

Nearby

Red Flag Warnings in Idaho, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.